Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS Louisville, KY

June 23, 2017Cumberland County, Metcalfe County, Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 23, 2017, 3:33 PM CDT for Cumberland County, Metcalfe County, Monroe County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 3:33 PM CDT (20:33 UTC)
Expired
Jun 23, 2017, 4:00 PM CDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, KY, Metcalfe County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 100 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:32 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS53 KLMK 232033
SVRLMK
KYC057-169-171-232100-
/O.NEW.KLMK.SV.W.0239.170623T2033Z-170623T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
333 PM CDT FRI JUN 23 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Monroe County in south central Kentucky...
  Cumberland County in south central Kentucky...
  Southeastern Metcalfe County in south central Kentucky...

* Until 400 PM CDT

* At 332 PM CDT, a severe thunderstorm was located near
  Tompkinsville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tompkinsville, Burkesville, Leslie, Gamaliel, Littrell, Meshack,
  Modoc, Blythe, Harlan Crossroads and Ellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CDT for south central
Kentucky.

LAT...LON 3662 8574 3662 8578 3666 8585 3695 8552
      3675 8524 3663 8530 3661 8548
TIME...MOT...LOC 2032Z 226DEG 41KT 3666 8570 

HAIL...<.75IN
WIND...60MPH
 
$$

EBW
1 follow-up statement
103 
WWUS53 KLMK 232046
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
346 PM CDT FRI JUN 23 2017

KYC057-169-171-232100-
/O.CON.KLMK.SV.W.0239.000000T0000Z-170623T2100Z/
Monroe KY-Cumberland KY-Metcalfe KY-
346 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN MONROE...CUMBERLAND AND SOUTHEASTERN METCALFE COUNTIES...

At 346 PM CDT, a severe thunderstorm was located 8 miles northeast of
Tompkinsville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Burkesville, Leslie, Littrell, Meshack, Modoc, Blythe, Ellington,
Willow Shade, Grider and Peytonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CDT for south central
Kentucky.

LAT...LON 3661 8554 3681 8568 3695 8552 3675 8524
      3663 8530 3661 8548
TIME...MOT...LOC 2046Z 226DEG 41KT 3677 8556 

HAIL...<.75IN
WIND...60MPH
 
$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:19 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 23, 2:19 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT Fri Jun 23 2017

.Short Term (Now through Saturday Night)...
Issued at 306 PM EDT Fri Jun 23 2017

At mid afternoon the center of Cindy's circulation was between
Bowling Green and Paducah, heading to the ENE. Moderate to heavy
rain will accompany the low is it progresses across southern
Kentucky, moving into eastern Kentucky by mid-evening. Though the
chances of flooding have diminished, locally heavy downpours will
still be possible. After coordinating with JKL and OHX, will keep
FFA as is, but the headlines will most likely be able to be
cancelled before their scheduled expiration time.

Low level shear has weakened a bit over eastern sections of the CWA
over the past few hours. Shear remains high closer to Cindy, but a
thick overcast and steady moderate to heavy rain are limiting
instability there. Still, cells east of I-65 will have to be watched
for low level rotation over the next few hours.

A cold front coming in from the northwest, accompanied by widely
scattered convection, will enter the region this evening and
gradually push the rain out. South central Indiana will be dry by
11pm, and central Kentucky before dawn Saturday.

Patchy valley fog may form near Lake Cumberland around sunrise
Saturday, though cirrus may help to keep it at bay.

Saturday and Saturday night will be dry with afternoon temperatures
peaking around 80. Lows in the 50s Saturday night will be about 10
degrees cooler than normal.

.Long Term (Sunday through Friday)...
Issued at 318 PM EDT Fri Jun 23 2017

Most of the long term will be dry as high pressure slowly moves from
the Plains to off the Carolina coast. Monday and Tuesday will be the
picks of the week with plenty of sunshine and highs only in the 70s.
(By comparison, record highs for those days are in the 101-105
degree range.) As the anticyclone moves off to the east,
temperatures will warm back up into the 80s for afternoon
temperatures Wednesday through Friday.

A cold front approaching from the west may bring some scattered
shower and thunderstorm chances to the region late in the week,
though it looks like the front may have trouble making it very far
to the east as it runs into the west side of the aforementioned high
to our southeast.

&&

.Aviation (18Z TAF Update)...
Issued at 152 PM EDT Fri Jun 23 2017

Low pressure associated with the remnants of Cindy is currently
centered west of BWG, and will move east across the region this
afternoon and evening. Deep tropical moisture is moving into the
area associated with that feature, and ahead of an approaching cold
front from the NW. Very high rainfall rates are expected with
showers and a few embedded T-Storms. Have included prevailing MVFR
vis in SHRA, with TEMPO IFR vis based on best timing for each site.
Will also mention VCTS, for a few isolated T-storms.

Best timing at SDF for heavy rainfall will be in the 4 to 8 PM EDT
time frame, between 5 and 10 PM EDT at LEX, and between 1 and 6 PM
CDT at BWG. Current gusty winds should actually let up a bit as the
heavier rain sets in, but will sill have to be cautionary of any
embedded t-storms.

Otherwise, surface winds veer around to NW as the low and cold front
pass, with conditions quickly improving back to VFR this evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flash Flood Watch through Saturday morning for KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Saturday for
     INZ076>079-083-084-089>092.

&&

Short Term........13
Long Term.........13
Aviation..........BJS
Hazardous weather outlook, Jun 23, 2:53 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
353 PM EDT Fri Jun 23 2017

KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-242000-
Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Washington-Mercer-
Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-
Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Georgetown, Cynthiana, Versailles,
Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville,
Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg,
Campbellsville, Liberty, Stanford, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/

...FLASH FLOOD WATCH IN EFFECT TONIGHT...
...TORNADO WATCH 368 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally torrential downpours may lead to minor flooding as the
remnants of former Tropical Storm Cindy move through the region.
Also, a few thunderstorms could produce gusty winds or even a brief,
weak tornado through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ023>035-038-039-045-053-061>063-070>072-242000-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson-Larue-
Butler-Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Taylorsville, Lawrenceburg, Bardstown, Hodgenville,
Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green,
Franklin, and Providence
353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally torrential downpours may lead to minor flooding as the
remnants of former Tropical Storm Cindy move through the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report instances of high water.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-242000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, and Jeffersonville
353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally torrential downpours may lead to minor flooding as the
remnants of former Tropical Storm Cindy move through the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report instances of high water.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13

In the hours before

Special weather statement, Jun 23, 12:26 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
1226 PM CDT FRI JUN 23 2017

KYZ070>072-231800-
Warren-Logan-Simpson-
1226 PM CDT FRI JUN 23 2017

...A SHOWER WILL AFFECT LOGAN...NORTHWESTERN SIMPSON AND WEST CENTRAL
WARREN COUNTIES...

At 1226 PM CDT, a heavy shower was located near Russellville, moving
northeast at 45 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Cooperstown, Insco,
Danby, Dennis, Chandlers Chapel and South Union.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3673 8706 3705 8684 3696 8656 3665 8681
      3665 8688
TIME...MOT...LOC 1726Z 212DEG 40KT 3675 8691

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:26 PM CDTSpecial Weather StatementLMKLogan34 min
Jun 23, 2:21 PM CDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor24 min
Jun 23, 2:28 PM CDTTornado WarningLMKTaylor17 min
Jun 23, 2:44 PM CDTSevere Thunderstorm WarningLMKMarion, Taylor31 min
Jun 23, 3:19 PM CDTAreal Flood AdvisoryLMKOhio3 hr
Jun 23, 3:24 PM CDTAreal Flood AdvisoryLMKJefferson3 hr
Jun 23, 3:55 PM CDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Grayson, Hardin, Meade, Nelson3 hr
Jun 23, 4:03 PM CDTSpecial Weather StatementLMKHardin27 min
Jun 23, 4:19 PM CDTFlash Flood WarningLMKHardin6 hr
Jun 23, 4:29 PM CDTTornado WarningLMKLarue16 min
Jun 23, 4:32 PM CDTAreal Flood AdvisoryLMKFayette, Jessamine3 hr
Jun 23, 4:44 PM CDTTornado WarningLMKLarue, Marion, Nelson31 min
Jun 23, 4:46 PM CDTAreal Flood AdvisoryLMKAnderson, Bullitt, Mercer, Nelson, Shelby, Spencer and 1 more3 hr
Jun 23, 4:50 PM CDTFlash Flood WarningLMKBullitt, Hardin, Larue, Nelson, Spencer3 hr
Jun 23, 5:07 PM CDTAreal Flood AdvisoryLMKFranklin, Harrison, Henry, Oldham, Scott, Shelby and 2 more3 hr
Jun 23, 5:10 PM CDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington35 min
Jun 23, 5:27 PM CDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Harrison, Nicholas3 hr
Jun 23, 5:30 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Mercer, Washington30 min
Jun 23, 5:36 PM CDTFlash Flood WarningLMKAnderson, Mercer, Nelson, Shelby, Spencer, Washington and 1 more3 hr
Jun 23, 5:44 PM CDTFlash Flood WarningLMKFranklin, Harrison, Scott, Shelby3 hr
Jun 23, 5:44 PM CDTSpecial Weather StatementLMKCasey, Taylor31 min
Jun 23, 5:50 PM CDTFlash Flood WarningLMKBourbon, Clark, Fayette, Harrison, Jessamine, Nicholas and 2 more4 hr
Jun 23, 5:58 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Garrard, Jessamine, Lincoln, Mercer32 min
Jun 23, 6:11 PM CDTSpecial Weather StatementLMKCasey, Lincoln34 min
Jun 23, 6:28 PM CDTSpecial Weather StatementLMKMadison32 min
Jun 23, 6:50 PM CDTSpecial Weather StatementLMKClark25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.